Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 27, NWS Raleigh, NC

May 22, 2004Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 22, 2004, 9:42 PM EDT for Wilson County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2004, 9:42 PM EDT (01:42 UTC)
Expired
May 22, 2004, 10:15 PM EDT
In force
33 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 47 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 230142
SVRRAH
NCC195-230215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
941 PM EDT SAT MAY 22 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 1015 PM EDT

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCK RIDGE...OR ABOUT 20 MILES SOUTH OF
  NASHVILLE...MOVING EAST AT 5 MPH. PENNY SIZED HAIL IS 
  LIKELY WITH THIS STORM. THIS STORM IS ALSO PRODUCING NEARLY
  CONTINUOUS DEADLY CLOUD-TO-GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  WILSON...
  LUCAMA...
  LAMM...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DEADLY 
LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO 
AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS.

LAT...LON 3580 7812 3561 7813 3559 7793 3563 7774
          3581 7779

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:39 PM EDT, 8 hours 3 minutes earlier.

Area forecast discussion, May 22, 1:39 PM EDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
139 PM EDT SAT MAY 22 2004

.DISCUSSION...
SHORT TERM...A WEAK PIEDMONT TROUGH IS REVEALED BY AN ENHANCED
CUMULUS FIELD AND A SURFACE WIND SHIFT NEAR A LINE FROM ROXBORO TO
PITTSBORO TO WADESBORO.  SURFACE MOISTURE APPEARS TO BE POOLING TO
THE EAST OF THIS LINE WITH DEW POINTS ABOVE 70 FROM THE WESTERN
SANDHILLS TO THE TRIANGLE AND NORTHERN COASTAL PLAIN.  THIS AREA
SHOULD BE PRIME FOR CONVECTIVE INITIATION THIS AFTERNOON. MODELS
SUGGEST MORE QPF OVERNIGHT...BUT UNLIKE LAST EVENING AND NIGHT...
THE ABSENCE OF BOUNDARIES OR MESOSCALE SYSTEMS OTHER THAN CONVECTIVE
OUTFLOW FROM INDIVIDUAL DAYTIME STORMS...IT MAY BE DIFFICULT TO
SUSTAIN DEEP CONVECTION OVERNIGHT.  AS PREVIOUS...POPS WILL SHOW
DECREASE IN COVERAGE LATE EVENING FROM 30 TO 10 PERCENT AROUND
MIDNIGHT.

SUNDAY THROUGH TUESDAY...AGAIN...FEW IF ANY DISCRIMINATING FACTORS
BETWEEN EACH DIURNAL CYCLE REGARDING COVERAGE BY LATE DAY SHOWERS
AND THUNDERSTORMS.  THE WEAK PIEDMONT TROUGH REMAINS EMBEDDED IN THE
RIDGE FLOW PATTERN WITH THE SURFACE RIDGE AXIS EXTENDING FROM THE
DELTA REGION TO SOUTHEAST OF BERMUDA.  THERE IS LITTLE CONTINUITY IN
THE WEAK SHEAR ZONES DEPICTED IN THE MODELS AT 500 MB.  FUTURE
MESOSCALE CONVECTIVE SYSTEMS IN THE OHIO VALLEY COULD PLAY A ROLE AT
SOME POINT...BUT IT IS UNCLEAR AT THIS POINT.  FORECASTS WILL REMAIN
LARGELY THE SAME WITH A DIURNAL CYCLE OF SCATTERED SHOWERS AND TSTMS
EACH DAY AND PERSISTENCE AS A GUIDE TO MAX/MIN TEMPERATURES. -RFG

WED THROUGH SAT...LATEST GUIDANCE SHOWING LESS AMPLITUDE ON UPPER
TROF SCHEDULED FOR MIDWEEK. FLOW IS BASICALLY ZONAL WED...WHICH
DELAYS OR MAY EVEN PREVENT THE BACKDOOR SURFACE FRONT FROM ADVANCING
SOUTH OF THE AREA. DUE TO THIS UNCERTAINTY...WILL ACCEPT HPCS
EXTENDED PROGS AND NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED.
THIS WILL CONTINUE THE SMALL CHANCE POPS...WHICH MAY BE INCREASED IN
A DAY OR SO...FOR THU....AND DRY AND A TOUCH COOLER FRI ASSUMING THE
FRONT MAKES IT THAT FAR SOUTH. RIDGING TO THE SOUTH WOULD PUT US
BACK IN THE HEAT...85-90...FOR NEXT WEEKEND. -MLM
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

RFG/MLM
Hazardous weather outlook, May 22, 4:20 AM EDT, 17 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
420 AM EDT SAT MAY 22 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
420 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE
FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY
WINDS...AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED.

In the hours before

Local storm report, May 22, 8:44 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             ELM                     35.23N 79.72W
05/22/2004  0.75 INCH        MONTGOMERY         NC   EMERGENCY MNGR

&&

REU
Local storm report, May 22, 8:50 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             ELM CITY                35.81N 77.86W
05/22/2004  0.75 INCH        WILSON             NC   EMERGENCY MNGR

&&

REU
Local storm report, May 22, 8:57 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT SAT MAY 22 2004  ...CORRECTION FOR TIME OF EVENT...

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             ELM CITY                35.81N 77.86W
05/22/2004  0.75 INCH        WILSON             NC   EMERGENCY MNGR

&&

REU
Local storm report, May 22, 9:00 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             WILSON                  35.73N 77.92W
05/22/2004  1.00 INCH        WILSON             NC   LAW ENFORCEMENT

&&

GIH
Local storm report, May 22, 9:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      WILSON                  35.73N 77.92W
05/22/2004                   WILSON             NC   LAW ENFORCEMENT

            FLOODING IN THE CITY OF WILSON AND AROUND THE COUNTY

&&

GIH
Local storm report, May 22, 9:20 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      WILSON                  35.73N 77.92W
05/22/2004                   WILSON             NC   TRAINED SPOTTER

            WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
            ALSO PEA SIZE HAIL CURRENTLY

&&

GIH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:19 PM EDTSevere Thunderstorm WarningRAHWilson26 min
May 22, 8:42 PM EDTFlash Flood WarningRAHWilson93 min
May 22, 9:34 PM EDTFlash Flood WarningRAHNash86 min
May 22, 10:09 PM EDTFlash Flood WarningRAHWilson3 hr
May 22, 10:54 PM EDTFlash Flood WarningRAHNash2 hr
May 22, 11:37 PM EDTFlash Flood WarningRAHJohnston113 min
May 23, 12:49 AM EDTSevere Thunderstorm WarningRAHDurham26 min
May 23, 1:51 AM EDTFlash Flood WarningRAHDurham84 min
May 23, 2:26 PM EDTFlash Flood WarningRAHHarnett94 min
May 23, 3:35 PM EDTSevere Thunderstorm WarningRAHHarnett25 min
May 23, 4:28 PM EDTSevere Thunderstorm WarningRAHWayne32 min
May 23, 4:46 PM EDTSevere Thunderstorm WarningRAHHarnett29 min
May 23, 4:50 PM EDTSevere Thunderstorm WarningRAHAlamance25 min
May 23, 5:05 PM EDTSevere Thunderstorm WarningRAHCumberland25 min
May 23, 7:27 PM EDTSevere Thunderstorm WarningRAHMoore33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.